Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 24, 2003, 2:32 AM CDT for Grant County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 2:32 AM CDT (07:32 UTC)
- Expired
- Apr 24, 2003, 3:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS54 KOUN 240732 SVROKC OKC053-240815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 227 AM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 315 AM CDT * AT 227 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF WAKITA...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE MANCHESTER...RENFROW AND WAKITA HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3693 9812 3664 9810 3697 9750 3738 9774 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:05 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 23, 10:05 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1005 PM CDT WED APR 23 2003 CURRENTLY THE THUNDERSTORMS REMAIN PRIMARILY IN SOUTHEAST OKLAHOMA. HOWEVER SATELITE SHOWS CLOUDINESS INCREASING IN THE TEXAS PANHANDLE WITH THE APPROACH OF THE NEXT SHORTWAVE... AND AS THIS FORCING ENCOUNTERS THE DRYLINE IN THE FAR WESTERN PORTION OF THE AREA WE MAY SEE REDEVELOPMENT. 500 MB TEMPERATURES WERE AROUND 5 DEGREES COOLER IN WEST TEXAS COMPARED TO OUN AND FWD AT 00Z SO THERE WILL STILL BE SOME DECENT INSTABILITY. AT THIS POINT WILL KEEP RELATIVELY HIGH POPS FOR RIGHT NOW UNTIL WE SEE WHAT HAPPENS OVER THE NEXT COUPLE OF HOURS. .26. -------------------------- 334 PM CDT WED APR 23 2003 COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY MORNING. MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE DIMINISHING. OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED. MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE SOURCE OF CONVECTIVE INITIATION. OKC 54 74 49 65 / 80 10 10 0 HBR 50 77 47 68 / 70 10 10 0 SPS 54 83 50 70 / 80 10 10 0 GAG 46 70 44 67 / 20 10 10 0 PNC 55 69 47 61 / 80 30 20 0 DUA 62 83 52 67 / 80 30 10 0 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Apr 24, 1:05 AM CDT, 1 hour 27 minutes before
OKZ004>048-050>052-TXZ083>090-241200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU APR 24 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH SUNRISE...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH SUNRISE
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
WOODWARD TO ELK CITY...AND NORTH OF INTERSTATE 40.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
MORNING.
DISCUSSION...
A LINE OF THUNDERSTORMS OVER NORTHWEST AND WEST CENTRAL OKLAHOMA AT
1 AM THIS MORNING WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH
THE EARLY MORNING HOURS. DUE TO COLD TEMPERATURES ALOFT...RELATIVELY
LOW FREEZING LEVELS...AND STRONG NEARLY UNIDIRECTIONAL WIND SHEAR...
THIS LINE IS EXPECTED TO CONTINUE AND EVEN INTENSIFY OVER THE NEXT
SEVERAL HOURS. LARGE HAIL...APPROACHING THE SIZE OF GOLFBALLS OR A
LITTLE LARGER...WILL BE POSSIBLE WITH THE STRONGEST STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA LATER TODAY...AS AN UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST LATER TODAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TODAY.
11In the hours before
Local storm report, Apr 23, 10:27 PM CDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM 11 E WYNNEWOOD OK WIND DAMAGE
04/23/03 GARVIN SPOTTER REPORTED POWER
POLES SNAPPED.
1025 PM 6 S WETUMKA OK 1.00 INCH HAIL
04/23/03 HUGHES REPORTED BY HUGHES CO
EOC.
TY/KTLocal storm report, Apr 23, 10:45 PM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 12 E WYNNEWOOD OK WIND DAMAGE
04/23/03 GARVIN SPOTTER REPORTED SEVERAL
TREES AND POWER LINES
DOWNED. ROOF DAMAGE WAS
ALSO REPORTED.
0950 PM 7 S VANOSS OK WIND DAMAGE
04/23/03 PONTOTOC PONTOTOC COUNTY EM
REPORTED BARN WAS
DESTROYED.
1002 PM 10 E ADA OK 70 MPH WIND GUST
04/23/03 PONTOTOC REPORTED BY PONTOTOC COUNTY
EM.
TY/KTLocal storm report, Apr 23, 11:40 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 12 E WYNNEWOOD OK WIND DAMAGE
04/23/03 GARVIN SPOTTER REPORTED SEVERAL
TREES BLOWN OVER ON
GARVIN AND PONTOTOC
COUNTY LINE. ROOF
DAMAGE WAS ALSO
REPORTED.
TYLocal storm report, Apr 23, 11:40 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM 12 E WYNNEWOOD OK WIND DAMAGE
04/23/03 GARVIN SPOTTER REPORTED SEVERAL
TREES BLOWN OVER ON
GARVIN AND PONTOTOC
COUNTY LINE. ROOF
DAMAGE WAS ALSO
REPORTED.
TYSpecial weather statement, Apr 23, 11:54 PM CDT, 2 hours 38 minutes before
OKZ030>032-040>043-046>048-050>052-240516- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1154 PM CDT WED APR 23 2003 SEVERE THUNDERSTORM WATCH NUMBER 152 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN OKLAHOMA POTTAWATOMIE...SEMINOLE...HUGHES...GARVIN...PONTOTOC...COAL... MURRAY...CARTER...JOHNSTON...ATOKA...LOVE...MARSHALL...AND BRYAN. THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES AND THE SEVERE WEATHER THREAT HAS ENDED.
Local storm report, Apr 24, 1:04 AM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
104 AM CDT THU APR 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM TALOGA OK .88 INCH HAIL
04/24/03 DEWEY REPORTED BY DEWEY COUNTY
SHERIFF.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 24 min |
| Apr 23, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 50 min |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 48 min |
| Apr 23, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 30 min |
| Apr 23, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 48 min |
| Apr 23, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
| Apr 23, 8:27 PM CDT | Tornado Warning | OUN | Jefferson, Stephens | 33 min |
| Apr 23, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, McClain, Murray, Pontotoc, Seminole | 44 min |
| Apr 23, 8:53 PM CDT | Tornado Warning | OUN | Carter | 27 min |
| Apr 23, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 34 min |
| Apr 23, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 9:08 PM CDT | Tornado Warning | OUN | Murray | 37 min |
| Apr 23, 9:28 PM CDT | Tornado Warning | OUN | Garvin, Pontotoc | 32 min |
| Apr 23, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 44 min |
| Apr 23, 9:33 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 42 min |
| Apr 23, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 34 min |
| Apr 23, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Apr 23, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 32 min |
| Apr 23, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 28 min |
| Apr 24, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 27 min |
| Apr 24, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 63 min |
| Apr 24, 1:13 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.